One of the things that comes with having chronic illnesses is new medications. Getting a new medication is this awful mixture of hope and fear.
You hope it works. You really do, because you’re sick of the pain and other symptoms. At the same time, you’re often getting a new medication because either an old one stopped working or because the side-effects were intolerable, and you worry that the new medication will be more of the same.
I’m starting a new medication for the maybe-it’s-RA that has been plaguing me for a while. We discovered today that it may have moved into my spine; I’ve had pain there for a while, which a horrid nurse practitioner dismissed as being because I’m fat without even looking at it. I mentioned it to my rheumy today because it seems to be limited to my spine itself and it doesn’t respond to stretching or exercises, only to heat (well, and it gets cranky when I sit up or stay in the same position for long). My hands, wrists, feet, and ankles are all crying out right now, and my left knee has warned me that it is displeased with me.
So you see, on the one hand, I am desperate for something to help with this.
On the other hand, there’s a reason I stopped the other med. It worked quite well, and the reduction of pain was astonishing. But it had side effects I couldn’t tolerate. I already have stomach problems, and it exascerbated them. My stomach hurt terribly, and I was nauseated and had heartburn. I could hardly eat, and felt quite miserable all the time. I don’t want to go through that again – my stomach is finally behaving itself and I’d rather let it be! But I need relief from the maybe-it’s-RA, especially as that can do permanent damage if it’s not kept in check.
So I sit here, staring at the bottle and wondering, will this work as well as the last one? Will it have fewer side effects? I can only hope.
I go through this every time I add a new medication, hoping it’s effective and that the side effects are tolerable. Can you imagine doing that over and over and over? As each new condition rears its head, as each medication loses effectiveness or develops intolerable side effects, a new medication has to be attempted.
Wish me luck.